Eye Care Expert Forum
Eye pain after stopping prednisolone eye drops
About This Forum:

Our Ask-A-Doctor Eye Care Forum is where you can post your question and receive a personal answer from physicians affiliated with the American Academy of Ophthalmology.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Eye pain after stopping prednisolone eye drops

I had cataract surgery August 11th of this year. I was prescribed prednisolone eye drops 3 times a day for a month then twice a day for another month and once a day for a month. Everytime I stop I get severe eye pain and my doctor tells me to go back on the drops for another week and then stop. It has been a while now since my surgery, today I stopped the drops after a week and woke up with severe eye pain and senistivity to light. How do I get off these drops and what is causing my eye pain each time I stop the drops?
Related Discussions
517208_tn?1211644466
Dear BigLannie,

Prednisolone eye drops are used to reduce inflammation inside the eye.  Sometimes, if the drops are discontinued suddenly, one can experience rebound inflammation.  You have not just stopped the drops but reduced them. I would recommend asking your eyeMD whether a slower taper might be indicated.  It is important for your eyeMD to assess your eye when you complain of symptoms.

Dr. Feldman

Sandy T. Feldman, M.D., M.S.
ClearView Eye and Laser Medical Center
San Diego, California
2 Comments
Blank
203589_tn?1267478770
Maybe the tapering should be more gradual. You should talk w/ your doctor about this. Instead of stopping the prednisolone acetate drops suddenly after daily use, maybe you could talk w/ your doc. about taking them every other day for a week, then every two days for a week, etc. until you've completely stopped. After prolonged use of any sort of steriod it takes the body a while to readjust, so this maybe the reason for your pain, or you may have developed chronic inflammation, such as uveitis.
Blank
Continue discussion Blank
This Forum's Experts
233488_tn?1310696703
John C Hagan III, MD, FACS, FAAOBlank
Discover Vision Centers of Kansas City
Kansas City, MO
2078052_tn?1331936700
Doreen Fazio, M.D.Blank
Amerisight Institute and Valley Eye Center
Van Nuys, CA
1731421_tn?1358826971
Timothy D McGarity, M.D.Blank
Timothy D. McGarity, M.D. P.C.
Columbia, MO
711220_tn?1251894727
Ray T Oyakawa, MDBlank
Sharper Vision Centers
Torrance, CA
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank